Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 18, 2018Dodge County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 18, 2018, 8:44 PM EDT for Dodge County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 8:44 PM EDT (00:44 UTC)
Expired
Jul 18, 2018, 9:30 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Wind
40

County Dodge County, GA

The radar

The Robins AFB radar (KJGX), 55 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:50 PM EDTTSTM WND DMG3 Ssw Gresston, GATREE DOWN ON POWER LINES AT THE INTERSECTION OF APPLE LN AND ANTIOCH CHURCH RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS82 KFFC 190044
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
844 PM EDT WED JUL 18 2018
 
GAZ096-107>109-190130-
Wilcox GA-Bleckley GA-Dodge GA-Pulaski GA-
844 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILCOX...SOUTHERN
BLECKLEY...WESTERN DODGE AND SOUTHEASTERN PULASKI COUNTIES UNTIL 930
PM EDT...

At 844 PM EDT...a strong thunderstorm was near Gresston, or near
Eastman...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Union, Dubois, Five Points, Gresston, Plainfield, Empire,
Cedar Creek, Godwinsville, Baileys Park and Ocmulgee Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3206 8342 3225 8348 3235 8328 3229 8307
      3226 8305 3225 8305 3202 8317
TIME...MOT...LOC 0044Z 041DEG 10KT 3224 8327 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:17 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 3:17 PM EDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Wed Jul 18 2018

.SHORT TERM /Tonight through Thursday Night/...
A quick glance at the 18z water vapor loop clearly indicates
cyclonic flow across the Eastern US and anticyclonic flow across the
desert Southwest. Within this broader cyclonic flow regime...a
notable shortwave trough can be picked out across the Dakotas...with
minor perturbations noted downstream and near the Southeast. A lower
level view of the synoptic weather pattern portrays a broad area of
high pressure /1020mb+/ centered around the Great Lakes and
extending from the Plains all the way into the Northeast. A weak
stalling cold front was found draped from the Southern Plains into
middle Georgia.

For the rest of today and tonight: previously mentioned weak cold
frontal boundary will be the primary mechanism/focus for convective
activity as it works in tandem with diurnal heating. Local WRF and
ARW hi-res models have the best handle on the location of the
current convection /at 18z/ and have tried to trend POPs based on
these models' trends. This will place best chances for thunderstorms
across central Georgia /CSG to MCN and areas south/. A few of these
storms could become strong with gusty winds and heavy rain as lower
level lapse rates of >7C/km exist amidst MLCAPE of 2000J/kg while PW
values hover near 2 inches. There is some indication of near sunset
convection developing near metro ATL which could continue a few
hours into the night if it occurs: evening shift will have to watch
trends. Early Thursday morning fog will be possible but will likely
be dependent on convective trends going into the overnight tonight.

For Thursday: 12z guidance continues to suggest the Southeast will
be dominated by cyclonic flow within broader scale eastern US
trough. Previous day's Dakotas shortwave will begin to dig into the
Midwest...allowing several shortwaves to move towards and into
Georgia. As these shortwaves encounter stalled boundary across the
state...convection will undoubtedly initiate. Trends currently favor
best coverage across eastern and central zones where best shortwave
activity is expected. Despite a nudge of high pressure down lee side
of Appalachians in NE Georgia...this area will still succumb to
deeper layer moisture and convective chances. Somewhat contrary to
Wednesday...better forcing and slightly cooler mid level temps look
to allow for better chance for isolated severe storms during peak
heating and into the evening all across the area.

It has been a pleasure serving the wonderful people of north and
central Georgia over the last four years. The next chapter is ready
to unfold in Seattle but I'm grateful for all of the fond memories
and connections here. Thank you all :)

Kovacik

.LONG TERM /Friday through Wednesday/...
No big changes to the extended. Broad troughing should continue to
dominate the southeast states while a weak boundary lingers over the
state. This should support pops through the period. Models indicate
that there could be a short wave in the northwest flow affecting us
late Friday into Saturday so likely pops look okay for Saturday.

41

&&

PREV LONG TERM DISCUSSION... /issued 335 AM EDT Wed Jul 18 2018/

LONG TERM /Thursday Night through Tuesday/...

Extended forecast period continues to look somewhat unsettled,
especially the beginning as a fairly high amplitude upper-level
pattern evolves. By Friday, region comes under increasing
northwesterly flow aloft as eastern U.S. upper low deepens. Saturday
still appears to be an active weather day as a fairly strong short
wave sweeps through the base of the upper low driving a surface cold
front into the state. Moderately unstable atmosphere and
strengthening mid-level winds combine with the enhanced lift for what
looks to be a good chance for organized, strong to severe
convection.

Some drier air tries to push in from the northwest behind this
system, however persistent weak upper troughing across the eastern
U.S. and a lingering surface boundary across the region should keep
chance POPs going into the middle of next week.

20

&&

.AVIATION...
18Z Update...
Convection has begun to initiate across central Georgia this
afternoon...and a TEMPO remains in place for CSG and MCN into the
evening. Will watch trends for metro ATL and AHN sites over the
next few hours but for now think VCSH should handle it. VFR
conditions are expected into the overnight. Some indication MVFR
to perhaps IFR cigs with some fog will develop but that will be
somewhat dependent on today's convection. For now will only keep
sub-VFR cigs across MCN and AHN where best moisture looks to exist.
Should see regular cu field again Thursday with better chance for
convection. Winds will remain mainly NW this afternoon and
evening tho could flirt with NE at times. Predominant shift to NE
should hold off until about 06-08z timeframe and then remain on
the east side. Speeds should remain under 7kts today but increase
to 7-10kts Thursday.

//ATL Confidence...18Z Update...
Medium on convective potential today.
Medium on overnight cig trends.
High on all other elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  71  86 /  30  60  40  40
Atlanta         74  88  73  87 /  30  60  30  40
Blairsville     65  83  66  82 /  20  50  30  40
Cartersville    70  89  71  88 /  10  60  30  40
Columbus        75  91  74  91 /  40  60  40  40
Gainesville     71  86  70  85 /  30  60  30  40
Macon           74  89  73  89 /  40  60  50  50
Rome            69  90  71  90 /  10  30  30  40
Peachtree City  73  89  72  88 /  30  50  30  40
Vidalia         75  89  73  87 /  60  70  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....41
AVIATION...Kovacik
Hazardous weather outlook, Jul 18, 12:14 PM EDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1214 PM EDT Wed Jul 18 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1214 PM EDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across central
Georgia this afternoon and tonight. Isolated thunderstorms are
possible across the north. The main hazard will be locally heavy
rainfall. Heavy rainfall could cause temporary street flooding and
ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are expected Thursday through
Tuesday. A few strong to severe thunderstorms will be possible each
day with strong, gusty winds, frequent lightning, and very heavy
rainfall. A strong storm system approaching the region Friday and
moving across the area Saturday will increase the chances for severe
thunderstorms those two days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 18, 6:34 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
634 PM EDT WED JUL 18 2018

GAZ083-095-182300-
Houston GA-Twiggs GA-
634 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND SOUTHWESTERN TWIGGS
COUNTIES UNTIL 700 PM EDT...

At 634 PM EDT...a strong thunderstorm was over Bonaire, or 8 miles
northeast of Perry. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Warner Robins, Centerville, Robins Air Force Base, Sand Bed,
Houston Lake, Bonaire, Kathleen and Bullard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3263 8370 3263 8349 3246 8348 3245 8350
      3244 8349 3241 8373
TIME...MOT...LOC 2234Z 086DEG 2KT 3254 8361

WIND...40MPH
Special weather statement, Jul 18, 6:48 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT WED JUL 18 2018

GAZ085-097-098-182330-
Treutlen GA-Johnson GA-Laurens GA-
648 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREUTLEN...SOUTHERN
JOHNSON AND NORTHEASTERN LAURENS COUNTIES UNTIL 730 PM EDT...

At 648 PM EDT...a strong thunderstorm was over Minter, or near
Dublin. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Rentz, Lothair, Orland, Rockledge, Orianna,
Barnhill, Minter, Lovett, Harlow, Brewton, Lowery and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3266 8266 3232 8263 3231 8298 3263 8302
TIME...MOT...LOC 2248Z 086DEG 1KT 3250 8281

WIND...40MPH
Special weather statement, Jul 18, 7:09 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT WED JUL 18 2018

GAZ083-093>097-107-109-190000-
Macon GA-Peach GA-Houston GA-Laurens GA-Bleckley GA-Dodge GA-
Twiggs GA-Pulaski GA-
709 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
HOUSTON...WESTERN LAURENS...BLECKLEY...NORTHWESTERN DODGE...SOUTHERN
TWIGGS AND NORTHWESTERN PULASKI COUNTIES UNTIL 800 PM EDT...

At 708 PM EDT...a line of strong thunderstorms was along a line
extending from near Saint Louis to Dexter. These storms were nearly
stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Fort Valley, Cochran, Hawkinsville, Warner Robins, Chester,
Marshallville, Dexter, Dudley, Cadwell, Rentz, Montrose, Hayneville,
Tarversville, Meadowdale, Empire, Houston Lake, Mobley Crossing, Elko
and Roddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3253 8401 3256 8396 3255 8395 3256 8395
      3259 8392 3259 8323 3258 8323 3259 8322
      3259 8302 3233 8298 3229 8400
TIME...MOT...LOC 2308Z 272DEG 3KT 3243 8387 3245 8305

WIND...40MPH
Special weather statement, Jul 18, 7:49 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT WED JUL 18 2018

GAZ067>069-079-190030-
Upson GA-Meriwether GA-Talbot GA-Pike GA-
749 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER...NORTHWESTERN TALBOT AND SOUTHWESTERN PIKE COUNTIES UNTIL
830 PM EDT...

At 749 PM EDT...a strong thunderstorm was near Crest, or 11 miles
west of Thomaston. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Manchester, Woodbury, Woodland, Molena, Sunset Village, Sprewell
Bluff State Park, Crest, Pleasant Hill, Sunnyside and Imlac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8440 3279 8437 3277 8463 3304 8463
TIME...MOT...LOC 2349Z 084DEG 2KT 3292 8452

WIND...40MPH
Special weather statement, Jul 18, 7:50 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
750 PM EDT WED JUL 18 2018

GAZ096-097-109-190030-
Laurens GA-Bleckley GA-Dodge GA-
750 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAURENS...NORTHEASTERN BLECKLEY
AND NORTHEASTERN DODGE COUNTIES UNTIL 830 PM EDT...

At 750 PM EDT...a line of strong thunderstorms was along a line
extending from near Goldsboro to near Plainfield. These storms were
nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, Eastman, East Dublin, Chester, Dexter, Dudley, Cadwell,
Rentz, Montrose, Plainfield, Yonkers, Cedar Grove, Roddy, Rowland,
Harlow, Goldsboro, Rebie, Cary and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8333 3257 8325 3259 8285 3221 8285
      3209 8316
TIME...MOT...LOC 2350Z 166DEG 3KT 3253 8322 3223 8306

WIND...40MPH
Special weather statement, Jul 18, 8:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
844 PM EDT WED JUL 18 2018

GAZ096-107>109-190130-
Wilcox GA-Bleckley GA-Dodge GA-Pulaski GA-
844 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WILCOX...SOUTHERN
BLECKLEY...WESTERN DODGE AND SOUTHEASTERN PULASKI COUNTIES UNTIL 930
PM EDT...

At 844 PM EDT...a strong thunderstorm was near Gresston, or near
Eastman...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Union, Dubois, Five Points, Gresston, Plainfield, Empire,
Cedar Creek, Godwinsville, Baileys Park and Ocmulgee Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3206 8342 3225 8348 3235 8328 3229 8307
      3226 8305 3225 8305 3202 8317
TIME...MOT...LOC 0044Z 041DEG 10KT 3224 8327

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:44 PM EDTSpecial Weather StatementFFCSpalding31 min
Jul 18, 10:18 PM EDTSpecial Weather StatementFFCDeKalb27 min
Jul 19, 3:56 PM EDTSpecial Weather StatementFFCFloyd34 min
Jul 19, 4:23 PM EDTSpecial Weather StatementFFCFloyd37 min
Jul 19, 4:25 PM EDTSpecial Weather StatementFFCCarroll35 min
Jul 19, 4:32 PM EDTSpecial Weather StatementFFCEmanuel28 min
Jul 19, 6:57 PM EDTSpecial Weather StatementFFCMeriwether33 min
Jul 19, 7:19 PM EDTSpecial Weather StatementFFCTalbot26 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.